HYDERABAD: Heavy intake of steroids with no vitamin and immune supplementation has led to further deterioration of health of Covid19-recovered patients. They are reporting back to hospitals with complaints of black fungus, urinary tract infection, recurrent diarrhea and compromised lung-functioning.
During and after treatment, the protocols for improving the immunity to ensure overall recovery are not being followed by these patients.
Says a doctor, "The focus has been to save life. In the bargain, there has been indiscriminate use of steroids. If one did not work, another was tried. No set protocol is being followed in the second wave. Due to this, a range of side-effects are evident."
Antibiotics and steroids are Schedule H drugs but are delivered freely.
Dr Sai Kumar Katam, president of the Doctor of Pharmacy Association explains, "The highest use of steroids namely dexamethasone and methylprednisolone is observed in the second wave. After the schedule of treatment went viral on social media, these medicines were dispensed without prescription at pharmacies. Antibiotics and steroids have been overused … many patients opted for self-treatment."
This irrational use of steroids has led to a range of side-effects. In Telangana, the government medical tool kit has steroid methyl prednisolone, which is given after five days if symptoms of fever, body pain, fatigue, cough and cold do not disappear. Improper use of steroids also includes stopping it suddenly, rather than tapering off. This affects one’s health. The sugar levels in borderline patients have flared up and most of them are not aware.
It has also been noted by pharmacists that those who self-prescribed took the medicines for three days. If cough, cold and fatigue persisted, they took it again for 10 to 15 days. This kind of use is now backfiring.
Dr Mohammed Shafi, a senior infectious disease specialist explains: "Disturbance is noted in gut flora among recovered patients, leading to lack of appetite, diarrhea, nausea, acid reflux, vomiting of blood and other gastrointestinal problems. People are not willing to acknowledge self-medication and it requires strict questioning to understand their treatment regime. Further medications can lead to drug interactions."
In the last one week, hospitals in Hyderabad say they are not only getting patients with complaints of black fungus but also of gum infections, recurrent diarrhea, urinary tract infection and other problems in the gastro-intestinal tract.